Indiana, 2004Flooding in Indiana, January 4 to 6, 2004
January 4 to 6, 2004 · NWS IND · 39 events in 39 counties and zones
5 inches of rain fell across most locales north of Interstate 70 and as much as 5 inches of rain fell south of Interstate 70 (many locations recorded new daily rainfall records for January 4). This caused widespread flooding of streams and creeks especially across south central Indiana.
Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The grounds were still rather saturated at the start of the New Year from the December heavy rain episodes when from the 1st to the 5th of January another 2-2.5 inches of rain fell across most locales north of Interstate 70 and as much as 5 inches of rain fell south of Interstate 70 (many locations recorded new daily rainfall records for January 4). This caused widespread flooding of streams and creeks especially across south central Indiana. There were also 3 fatalities all associated with people trying to drive through flooded roadways and being swept into higher water. 2 were killed in Jackson county near the Scott county line and along the Muscatatuck River. Meanwhile, a 16 year old female was killed as her car crossed high flowing water and hydroplaned upside down into a ditch filled with 4-5 feet of water. There were also numerous successful rescues of people trapped in cars in high water especially across south central Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 3, 2:30 PM EST, 20 hours 30 minutes earlier.
Area forecast discussion, Jan 3, 2:30 PM EST, 20 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT JAN 3 2004
.DISCUSSION...PROBLEM OF DAY CONCERNS FLOOD POTENTIAL SRN PORTIONS
TONIGHT AND SUNDAY AND TIMING OF COLD AIR AND ITS IMPLICATIONS TO
PRECIP TYPE.
COLD FRONT MOVED JUST SOUTH OF IND THIS MORNING AND EXPECTED TO
REMAIN OVER CENTRAL IN THRU SUNDAY BEFORE PUSHING WELL TO THE
SOUTHEAST. LOW PRESSURE SYSTEMS MOVING ALONG FRONT WITH MAIN LOW
ARRIVING SUNDAY. COLD AIR POURS QUICKLY IN SUNDAY NIGHT ALONG WITH
DRYING..WITH COLD AIR REMAINING MUCH OF NEXT WEEK.
STRONG WAA INDICATED LATE TONIGHT WITH SOUTHERLY WINDS AT 850MB
OVERRIDING FRONT IN CTRL IN. PWS AROUND AN INCH IN THE AREA.
MESOETA HAS TWO AXIS OF HEAVIEST PRECIP, ONE OVER SRN IN AND ONE
ACROSS NRN IN. STILL CLOSE TO AN INCH OF RAIN IN BETWEEN.
WILL KEEP FLOOD WATCH FOR AREA FROM I70 SOUTH WITH SOME RIVERS
ALREADY IN FLOOD AND 6 HR FLOOD GUIDANCE UNDER AN INCH. ONGOING
RAINFALL TODAY AND STRONG OMEGA FCST FOR LATE TONIGHT, WILL CONTINUE
TO CONTRIBUTE TO FLOOD POTENTIAL.
NEXT QUESTION IS FREEZING RAIN POTENTIAL NRN PORTION OF OUR AREA.
MESOETA APPEARS TO BE BEST MODEL FOR HANDLING THE COLD AIR.
TEMPERATURES FALL BELOW FREEZING ALONG OUR NORTHERN TIER SUNDAY
MORNING..ESPECIALLY LAF AREA. LITTLE CHANGE IN TEMPERATURES DURING
THE DAY SUNDAY. WILL BEGIN WINTER WEATHER ADVISORY NW CORNER LATE
TONIGHT AND INTO MIE AREA BY SUNDAY MORNING..CONTINUING THRU THE DAY
SUNDAY.
TEMPERATURES FALL QUICKLY SUNDAY EVENING AS LOW MOVES INTO OHIO BUT
PRECIP DIMINISHES QUICKLY AT SAME TIME. SOME FREEZING RAIN AND SNOW
NORTHERN TWO THIRDS OF CWA BEFORE ENDING. PRECIP EXPECTED TO END
SRN PORTIONS BEFORE POTENTIAL CHANGE OVER.
&&
.IND WATCHES/WARNINGS/ADVISORIES...CONTINUE FLOOD WATCH ALONG AND
SOUTH OF INTERSTATE 70 TONIGHT AND SUNDAY.
WINTER WEATHER ADVISORY..NORTH OF IND FOR LATE TONIGHT AND SUNDAY
AND INTO MIE AREA SUNDAY.
&&
ALEXANDER/OGREN
Hazardous weather outlook, Jan 4, 5:55 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST SUN JAN 4 2004
INZ021-028>031-035>045-049-051100-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD-
MADISON-MONTGOMERY-PARKE-PUTNAM-RANDOLPH-TIPPECANOE-TIPTON-
VERMILLION-WARREN-
555 AM EST SUN JAN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY. RAIN WILL CHANGE TO
FREEZING RAIN AND SLEET LATER THIS MORNING OR EARLY THIS AFTERNOON.
ICE MAY ACCUMLATE UP TO ONE QUARTER OF AN INCH. ICE AND GUSTY WINDS
MAY DAMAGE TREE LIMBS AND POWER LINES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT CHANGES IN PRECIPITATION TYPE AND ANY ICE
ACCUMULATIONS TODAY.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
INZ046>048-051>057-060>065-067>072-051100-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN-
OWEN-RUSH-SHELBY-SULLIVAN-VIGO-
555 AM EST SUN JAN 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT TODAY. HEAVY RAINFALL OF ONE HALF OF AN
INCH TO ONE AND ONE HALF INCHES MAY CAUSE FLOODING ALONG STREAMS AND
IN LOW AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HEAVY RAINFALL AND ANY FLOODING TODAY.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
Flood, Bartholomew
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Bartholomew forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Flood, Boone
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Boone forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Flood, Brown
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Brown forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
Flood, Carroll
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
Flood, Clay
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Clay forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.393, -87.116 (the zone’s center; the record gives no point)
Flood, Clinton
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.302, -86.475 (the zone’s center; the record gives no point)
Flood, Daviess
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Daviess forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
Flood, Decatur
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Decatur forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Flood, Delaware
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Delaware forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Flood, Fountain
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Fountain forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.121, -87.242 (the zone’s center; the record gives no point)
Flood, Greene
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Greene forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Flood, Hamilton
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Flood, Hancock
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Hancock forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Flood, Hendricks
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Hendricks forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.770, -86.510 (the zone’s center; the record gives no point)
Flood, Henry
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Henry forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
Flood, Howard
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Howard forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.484, -86.117 (the zone’s center; the record gives no point)
Flood, Jackson
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Jackson forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
Flood, Jennings
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Jennings forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.997, -85.628 (the zone’s center; the record gives no point)
Flood, Johnson
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Johnson forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Flood, Knox
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Knox forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Flood, Lawrence
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
Flood, Madison
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Madison forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Flood, Marion
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Marion forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Flood, Martin
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Martin forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 38.708, -86.803 (the zone’s center; the record gives no point)
Flood, Monroe
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.161, -86.523 (the zone’s center; the record gives no point)
Flood, Montgomery
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.040, -86.893 (the zone’s center; the record gives no point)
Flood, Morgan
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Morgan forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.482, -86.446 (the zone’s center; the record gives no point)
Flood, Owen
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Owen forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
Flood, Parke
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Parke forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.774, -87.206 (the zone’s center; the record gives no point)
Flood, Putnam
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Flood, Randolph
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Randolph forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
Flood, Rush
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Rush forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
Flood, Shelby
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Shelby forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
Flood, Sullivan
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
Flood, Tippecanoe
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Tippecanoe forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Flood, Tipton
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Tipton forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.311, -86.052 (the zone’s center; the record gives no point)
Flood, Vermillion
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Vermillion forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.854, -87.464 (the zone’s center; the record gives no point)
Flood, Vigo
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Vigo forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 39.431, -87.390 (the zone’s center; the record gives no point)
Flood, Warren
- When
- January 4, 11:00 AM EST to January 6, 11:00 AM EST
- Where
- Warren forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.347, -87.353 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in American Samoa, January 4 to 5, 200420 injured · $50 million · 4 events
- Flooding in Ohio, January 4 to 7, 2004$1.7 million · 7 events
- Winter Storm in Ohio, January 4 to 5, 2004$1.1 million · 7 events
- Flood in Ohio, January 4 to 6, 2004$400,000 · 1 event
- Heavy Snow in Iowa, January 4, 2004$110,000 · 22 events
- Flood in Ohio, January 4 to 5, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 6, 2004$250,000 · 1 event
- Flood in Ohio, January 4 to 7, 2004$200,000 · 1 event
- Flooding in Ohio, January 4, 200457 events
- Flooding in Ohio, January 4 to 10, 2004$100,000 · 3 events
- Heavy Snow in Iowa, January 4, 2004$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382174, 5382175, 5382176, 5382177, 5382178, 5382179, 5382180, 5382181, 5382182, 5382183, 5382184, 5382185, 5382186, 5382187, 5382188, 5382189, 5382190, 5382191, 5382192, 5382193, 5382194, 5382195, 5382196, 5382197, 5382198, 5382199, 5382200, 5382201, 5382202, 5382203, 5382204, 5382205, 5383966, 5383967, 5383968, 5383969, 5383970, 5383971, 5383972.